Torsion-free S-adic shifts and their spectrum

Bustos-Gajardo, Álvaro; Mañibo, Neil and Yassawi, Reem (2023). Torsion-free S-adic shifts and their spectrum. Studia Mathematica, 272(2) pp. 159–198.



We study S-adic shifts generated by sequences of morphisms that are constant-length. We call a sequence of constant-length morphisms torsion-free if any prime divisor of one of the lengths is a divisor of infinitely many of the lengths. We show that torsion-free directive sequences generate shifts that enjoy the property of quasi-recognisability, which can be used as a substitute for recognisability. Indeed quasi-recognisable directive sequences can be replaced by a recognizable directive sequence. With this, we give a finer description of the spectrum of shifts generated by torsion-free sequences defined on a sequence of alphabets of bounded size, in terms of extensions of the notions of height and column number. We illustrate our results throughout with examples that explain the subtleties that can arise.

Viewing alternatives


Public Attention

Altmetrics from Altmetric

Number of Citations

Citations from Dimensions
No digital document available to download for this item

Item Actions